This week I learned about Lithium toxicity. In the four years I've been practicing, it's just never come up, but I think that like Digoxin toxicity, I won't forget it. The hospice diagnosis was lymphoma, with a history of bipolar disease, treated at this point with Lithium. I've learned this week that Lithium is no longer considered the best drug therapy for this disorder, for exactly the reasons I found: levels are difficult to manage and even a bout of the flu affects concentrations.
I don't know what started the cascade, but somewhere in the past month the levels became toxic. Toxicity is exhibited by nausea, vomiting, and diarrhea, which lead to dehydration and increased concentration and further toxicity. If the person is unable to take the drug due to vomiting, there is self-weaning, but if they are not well educated about this, they will try to take the drug and keep it down. Double whammy. She was having myoclonus, fasciculations, and decreased level of consciousness.
By the time I discovered what was going on, she had not been able to take her medications for two days, so was self-weaning, but she was also having vomiting and diarrhea so her dehydration was counteracting that. I started an IV and got a blood level. The level was only 3 by this time, and people are only dialysed if over at least 4. And what was really going on was she was entering the dying process: remember the lymphoma diagnosis?
What this really underscores is the challenge of caring for terminally ill people with psychiatric illness. Psychiatry is not my forte, and I fumble whenever someone with a serious mental illness comes my way. I'm fortunate to have people to consult with, but it's hard to separate out some behaviors like anxiety and agitation at end of life. Which is the mental illness and which is end of life behavior? Are the hallucinations new or part of the schizophrenia? Does the patient understand their physical illness or does their mental illness prevent that?
So the next time I see a patient with nausea, vomiting, and diarrhea, and Lithium on the medication list, I'll stop the drug and get a level on the first day rather than the fourth. It may not change the ultimate outcome, but stopping the myoclonus and fasciculation would be worth it.